Did you know that your birth control pills could be the cause of your low libido? Ironic as it may seem, the little pills you started because you were having sex, are now what could be the reason you don’t want to anymore. Birth control pills suppress hormones in your body to prevent you from ovulating, thus preventing pregnancy. But, they also suppress your natural production of androgens, specifically testosterone. They also increase production of SHBG (sex hormone binding globulin), a protein which will bind to testosterone and make it unavailable for your body to use. Testosterone is the hormone most closely linked to driving a women’s libido. The birth control pills destroy your testosterone levels. (This is also why birth control pills will help clear your skin.)
Women are starting birth control pills at younger ages. It is not uncommon for women to be on birth control pills for 10-15 years. It is perfectly safe for women to stay on birth control pills for many years, but it is unclear what kind of damage this long term use can do to a women’s libido. Some research has shown that even after discontinuing use of birth control pills, women still have not regained their libido.
Women are told many side effects of birth control pills, but loss of libido is rarely, if ever mentioned.